EconPapers    
Economics at your fingertips  
 

Racial Disparities in Criminal Sentencing Vary Considerably across Federal Judges

Nicholas Goldrosen, Christian Michael Smith, Maria-Veronica Ciocanel, Rebecca Santorella, Shilad Sen, Shawn Bushway and Chad M. Topaz

Journal of Institutional and Theoretical Economics (JITE), 2023, vol. 179, issue 1, 92-113

Abstract: Substantial race-based disparities exist in federal criminal sentencing. We analyze 380,000 recent (2006-2019) sentences in the JUSTFAIR database and show that these disparities are large and vary considerably across judges. Judges assign White defendants sentences 13% shorter than Black defendants' and 19% shorter than Hispanic defendants' sentences, on average, conditional on case characteristics and district. Judges one standard deviation above average in their estimated Black-White disparity give Black defendants sentences 39%conditionally longer than White defendants' sentences, vis-à-vis average disparity of 13%. Judges one standard deviation above average in their estimated Hispanic-White disparity give Hispanic defendants sentences 49% conditionally longer than White defendants' sentences, compared to the average disparity of 19%.

Keywords: sentencing; sentencingguidelines; racialdisparities; judicialdiscretion (search for similar items in EconPapers)
JEL-codes: J15 K14 K42 (search for similar items in EconPapers)
Date: 2023
References: Add references at CitEc
Citations:

Downloads: (external link)
https://www.mohrsiebeck.com/en/article/racial-disp ... 101628jite-2023-0005
Fulltext access is included for subscribers to the printed version.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:mhr:jinste:urn:doi:10.1628/jite-2023-0005

Ordering information: This journal article can be ordered from
Mohr Siebeck GmbH & Co. KG, P.O.Box 2040, 72010 Tübingen, Germany

DOI: 10.1628/jite-2023-0005

Access Statistics for this article

Journal of Institutional and Theoretical Economics (JITE) is currently edited by Gerd Mühlheußer and Bayer, Ralph-C

More articles in Journal of Institutional and Theoretical Economics (JITE) from Mohr Siebeck, Tübingen
Bibliographic data for series maintained by Thomas Wolpert ().

 
Page updated 2025-03-19
Handle: RePEc:mhr:jinste:urn:doi:10.1628/jite-2023-0005